The Dangers Of Snorting Ativan (Lorazepam)
Medically reviewed byDebra Wallace, MA.Ed, LPCC-S, LICDC-CS
February 11, 2019
Snorting Ativan can cause intense sedation, as well as damage to the nasal passages. Taking Ativan other than how it’s prescribed can result in dependence, addiction, and overdose.
Ativan is a central nervous system depressant, and is classified as a benzodiazepine. Often prescribed to treat anxiety and seizure disorders, this drug has serious hypnotic and sedative effects.
People who snort Ativan (insufflation) are at risk for dependence and addiction. Using Ativan intranasally makes it difficult to gauge the exact dose of the medication. Additionally, snorting Ativan intensifies the drug’s tranquilizing effects, which could put a person in unsafe situations.
Snorting Ativan also risks permanent damage to a person’s nasal passages, as delicate nasal tissue is highly vulnerable to infection.
Why Do People Snort Ativan (Lorazepam)?
Ativan is typically prescribed to relax muscles and slow a person’s nervous system response. Some people may experience a sense of euphoria or well-being when taking Ativan. This could lead a person to begin taking higher doses of the drug.
If a person finds that Ativan is no longer eliciting the same “high” or physical response, they may take the drug other than how it’s prescribed. Ativan comes in tablet and liquid form, and individuals struggling with Ativan abuse may crush tablets for insufflation.
By crushing and snorting an Ativan tablet, the drug hits the bloodstream quickly, which can lead to a swift and intensified high.
Some people may snort Ativan along with other drugs, which puts an individual at high risk for overdose. Taking Ativan with opioids is especially dangerous. In 2015, more than 7,500 people who died of an opioid overdose were also taking a benzodiazepine like Ativan.
Get Help for Ativan Addiction Today.
Call to be connected with an Addiction Campuses treatment specialist.
What Happens When You Snort Ativan (Lorazepam)?
Ativan and other benzodiazepines sedate individuals by raising the levels of a neurotransmitter in the brain called GABA (gamma-aminobutyric acid). When a person abuses Ativan through insufflation (snorting), the sedation and hypnotic effects of the drug are heightened.
Ativan suppresses the central nervous system, and relaxes functions within the body. This can lead to slowed and suppressed breathing, which is the main cause of overdose fatalities.
Additionally, when a person snorts Ativan, they risk permanently damaging their nasal passages. Nasal tissue is not meant to come in contact with powder of any kind. Snorting Ativan could lead to inflammation, infection, and blocked nasal airways.
Side Effects Of Snorting Ativan (Lorazepam)
Most people that snort Ativan are attempting to experience a quicker onset of the drug’s pleasurable effects. However, this mood-altering rush can come with serious risks to a person’s health.
Some of the side effects of snorting Ativan (lorazepam) include:
- dry mouth
- change in appetite
- stomach pain
- frequent urination
- blurred vision
- changes in sex drive or ability
Doctors are usually aware of the health risks of benzodiazepines like Ativan. If your healthcare provider has prescribed Ativan, they have deemed the benefits more valuable than the risk.
However, taking Ativan other than how it’s prescribed not only has risky side effects, but could also delay treatment of the original condition.
Ativan (Lorazepam) Overdose Symptoms
When a person snorts Ativan, it’s likely that they have become dependent on the drug. Being dependent on Ativan means that a person’s body requires the substance in order to feel normal.
Ativan dependence can lead someone to develop a tolerance, which happens when they need increasing amounts of the drug in order to elicit the same effects. This increase in tolerance can lead a person to ingest dangerous amounts of Ativan, which could lead to an overdose.
Signs of Ativan (lorazepam) overdose include:
- difficulty breathing
The risk of overdose increases if Ativan is being taken with other drugs, such as alcohol or opioids. If you see a person showing signs of an Ativan overdose, call emergency services immediately.
Signs Of Snorting Ativan (Lorazepam)
Realizing that someone you love may be abusing Ativan can feel overwhelming. By familiarizing yourself with the indicators of Ativan abuse, you are taking an important step toward helping your loved one.
Signs and symptoms of snorting Ativan include:
- changes in coordination
- extreme sedation
- poor decision-making
- decreased inhibitions
- slurred speech
While most drugs come with important directions and warnings, it’s especially key to follow instructions when it comes to benzodiazepines. This class of sedatives can be extremely addictive, and recovery usually requires medical detox.
Getting Treatment For Ativan (Lorazepam) Addiction
More than 6 million Americans have struggled with benzodiazepine abuse, including Ativan. If you or someone you love is battling an addiction to Ativan, there is help available through formal addiction treatment.
The first step in treating someone who struggles with Ativan addiction is drug detoxification. When individuals stop taking Ativan suddenly, they will likely experience acute withdrawal symptoms. Those who snort Ativan may experience more severe symptoms of withdrawal.
Benzodiazepine withdrawal can be fatal, and should always take place under medical care. In a medical detox program, individuals are provided support as they pass through the withdrawal stage.
Certain medications may be administered, to help manage uncomfortable withdrawal symptoms. Once a person successfully withdraws from Ativan, they are able to begin addiction treatment.
Addiction rehab centers may offer inpatient and outpatient treatment, both of which are customizable. In an inpatient program, clients reside on-site and engage in therapies such as wellness and nutrition, equine therapy, and 12-step support.
Outpatient treatment centers provide recovery therapies on a flexible schedule. These treatment programs typically offer morning or evening sessions, to ensure availability for those who have family or work-related commitments.
The National Institute on Drug Abuse found that spending at least 90 days in treatment is associated with positive outcomes. If you are wondering how to pay for long-term treatment, both private and public insurances can be applied to ensure treatment is kept affordable.
Ativan addiction does not have to have the last word. To learn more about the dangers of snorting Ativan, or to find a treatment center near you, contact us today.Article Sources
MedlinePlus - Lorazepam
National Institutes of Health, Drug Information Portal - Lorazepam [USAN:USP:INN:BAN:JAN]
National Institute on Drug Abuse - Benzodiazepines and Opioids
National Institute on Drug Abuse - Principles of Drug Addiction Treatment: A Research-Based Guide
U.S. National Library of Medicine - Benzodiazepine use, misuse, and abuse: A review